Alert archive / Indiana / Flash Flood Warnings in 2001

Flash Flood Warning 1, NWS Northern Indiana

August 9, 2001Grant County, Indiana

NWS Northern Indiana issued this flash flood warning at Aug 9, 2001, 2:31 PM EST for Grant County, Indiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2001, 2:31 PM EST (19:31 UTC)
Expired
Aug 9, 2001, 3:30 PM EST
In force
59 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grant County, IN

The radar

The Northern Indiana radar (KIWX), 98 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2078 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 091933
FFWFWA
INC053-092130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
231 PM EST THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN GRANT COUNTY IN INDIANA

* UNTIL 430 PM EST

* AT 226 PM EST...EMERGENCY MANAGEMENT REPORTED STREETS BECOMING    
  IMPASSABLE IN AND JUST NORTH OF JONESBORO. DOPPLER RADAR INDICATES 
  ADDITIONAL RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR TO      
  CONTINUE THROUGH 3 PM EST. THIS RAIN WILL CAUSE ADDITIONAL         
  FLOODING IN JONESBORO...GAS CITY AND FAIRMOUNT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.

LAT...LON 4043 8583 4043 8550 4055 8546 4054 8584

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:00 AM EST, 12 hours 31 minutes earlier.

Area forecast discussion, Aug 9, 2:00 AM EST, 12 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
200 AM EST THU AUG 9 2001

FOCUS THIS FCST PERIOD WILL SHIFT FROM HEAT AND HUMIDITY TO TSRA
POTENTIAL THIS AFTN/TONIGHT WITH APPROACH OF COLD FRONT. LATEST SFC
ANALYSIS HAS COLD FRONT EXTENDING FROM ARROWHEAD OF MN DOWN INTO
NORTHEAST NEB. WILL SEE ONE MORE HOT AND HUMID DAY TODAY ALTHOUGH
EXPECT TEMPS TO BE A FEW COOLER THAN YESTERDAYS READINGS AS CLOUDS
WILL BE ON THE INCREASE THIS AFTERNOON. FRONT TO MOVE DOWN INTO S
LK MI BY 00Z FRI. UNSTABLE AIRMASS OVER THE AREA THIS AFTERNOON OUT
AHEAD OF FRONT WITH LI TO -5 AND CAPE GT 2500J/KG. INC SW FLOW WILL
TAP INTO TROPICAL MOISTURE FROM WHATS LEFT OF BARRY. THIS
COMBINATION WILL BRING A CHANCE FOR TSRA THIS AFTERNOON ACROSS THE
ENTIRE AREA. ANY STORMS THIS AFTERNOON WILL BE GENERAL AIRMASS TYPE
AND WITH WBZ ABOVE 12KFT NOT MUCH SVR POTENTIAL THERE. BETTER
CHANCE FOR STRONG/SEVERE STORMS WILL BE WITH ARRIVAL OF FRONT
TONIGHT. GOOD FORCING ALONG FRONT LATE THIS AFTERNOON COMBINED WITH
DESTABILIZATION OF AIRMASS SHOULD RESULT IN SQUALL LINE TYPE
DEVELOPMENT TO OUR NW AND THEN MOVE ACROSS THE CWA TONIGHT. CWA WILL
BE IN AREA OF UPPER LEVEL DIVERGENCE AS UPPER JET MOVES ACROSS
NORTHERN GREAT LAKES REGION. DECENT VERTICAL WIND SHEAR PROFILE ALSO
TAKES SHAPE SO SVR STORMS POSSIBLE TONIGHT AND WILL WORD ACCORDINGLY
IN ZONES. WILL CONTINUE TOWARD HIGHER MAV POPS AND KEEP LIKELY
WORDING FOR TONIGHT. MAY SEE A LINGERING SHRA IN SE FRI MORNING SO
WILL ALSO KEEP SMALL CHANCE THERE AS WELL. COOL DRY AIRMASS SHOULD
PROVIDE GREAT WX THIS WEEKEND. FROPA ON DAY 5 STILL LOOKING RATHER
UNIMPRESSIVE BUT WILL LEAVE AS IS FOR NOW. GUIDANCE FAIRLY CLOSE ALL
PERIODS AND LOOK REASONABLE.

.IWX...NONE.

JAL

In the hours before

Special weather statement, Aug 9, 12:45 PM EST, 1 hour 46 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-092300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1245 PM EST THU AUG 9 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO TONIGHT...

AN APPROACHING COLD FRONT WILL TRIGGER THUNDERSTORMS OVER THE AREA
THIS EVENING. AS THE FRONT APPROACHES IT WILL ENCOUNTER AN UNSTABLE
AIRMASS ALONG WITH FAVORABLE UPPER LEVEL DYNAMICS ALLOWING SOME
STORMS TO REACH SEVERE LIMITS. THE POTENTIAL FOR DAMAGING WIND GUSTS
TO 60 MPH WITH A FEW OF THE STRONGER STORMS WILL BE THE PRIMARY
THREAT. THE MOST LIKELY TIMING OF THE STORMS IS THAT THEY ARE
EXPECTED TO MOVE INTO NORTH CENTRAL INDIANA AND EXTREME SOUTHWEST
LOWER MICHIGAN AROUND SUNSET. THE STORMS WILL MOVE EAST AND ARE
PROJECTED TO MOVE INTO NORTHWEST OHIO BETWEEN 10 PM EDT AND 12
MIDNIGHT.

SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO
AND LOCAL MEDIA FOR FURTHER UPDATES.

Nearby

Flash Flood Warnings in Indiana, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.